This site is intended for healthcare professionals only

Journal of
Diabetes Nursing

Issue:

Share this article

Noticeboard: Vol 14 No 10

Do you ever wonder if other people are doing the same as you and that you might just be re-inventing the wheel? Now is your chance to find out by using the Noticeboard section in the Journal of Diabetes Nursing. As a member of the journal’s editorial board, I have for some time now wanted to create an opportunity for myself and other nurses involved in diabetes care to pose a quick question or share a fleeting thought with other healthcare professionals without having to write a whole article or phone round an array of colleagues. The idea of Noticeboard is much the same as an internet message board where people can place requests, thoughts, ideas – in fact anything they want to share – as a brief message on this page. Please send any questions or responses to jdn@sbcommunicationsgroup.com.

Development of a care plan/assessment tool
Q We are trying to develop a care plan/assessment tool for ward staff to use when people with diabetes are admitted to hospital to link in with our launch of “ThinkGlucose”. Does anyone have something which is being successfully used?

Linda Clapham, DSN, Wharfedale General Hospital, Otley

Localised insulin reactions
Q
I have recently encountered a person who has developed a localised reaction to insulin therapy. We initially changed needles, thinking that this may have been the issue, but to no effect. Having changed insulin on several occasions we are still unable to resolve this problem. The person has type 2 diabetes, and because of other medical problems would not be a candidate for oral antidiabetes therapies. As you can imagine, this is not pleasant for the individual, and I wondered if any other DSNs had encountered this type of problem? I would welcome any suggestions that you can make.

Mary Trimble, Diabetes Nurse Educator, Aintree University Hospitals, Liverpool

A We have had several patients with this problem. Apparently the most common cause is a reaction to either the insulin protein itself or the preservative used, and since most insulins use the same preservative, changing the insulin usually does not help. We initially try antihistamines; if this is ineffective we have previously used a hydrocortisone injection at the same time as the insulin, and in one individual where neither of these treatments were effective, insulin pump therapy was initiated. These reactions can delay absorption of the insulin leading to increased risk of hypoglycaemia at unusual times. 

Pat Miles, DSN, Diabetes Centre, Poole Hospital

Related content
;
Free for all UK & Ireland healthcare professionals

Sign up to all DiabetesontheNet journals

 

By clicking ‘Subscribe’, you are agreeing that DiabetesontheNet.com are able to email you periodic newsletters. You may unsubscribe from these at any time. Your info is safe with us and we will never sell or trade your details. For information please review our Privacy Policy.

Are you a healthcare professional? This website is for healthcare professionals only. To continue, please confirm that you are a healthcare professional below.

We use cookies responsibly to ensure that we give you the best experience on our website. If you continue without changing your browser settings, we’ll assume that you are happy to receive all cookies on this website. Read about how we use cookies.